Tornadoes · United States · Ohio · 2006
F2 tornado, Orient, Ohio, October 11, 2006
This F2 tornado ran 0.5 miles across Pickaway County on October 11, 2006, touching down at 6:25 PM EDT and reaching 50 yards wide. It killed nobody, and did $60,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mphthis tornado
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F2
- Date
- October 11, 2006
- Touchdown
- 6:25 PM EDT (22:25 UTC)
- Path length
- 0.5 miles (0.8 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $60,000
- County
- Pickaway County
- Touchdown point
- 39.800, -83.110
- Lift-off point
- 39.800, -83.110
- Record number
- 953
What the Weather Service recorded
A squall line moved through central Ohio during the evening. Two tornadoes occurred in the Columbus metro area as the squall line moved through.
A tornado briefly touched down in extreme northwest Pickaway County. The damage path extended along a short length of Carson Road, just west of Interstate 71. A barn made of wood and cinder blocks was completely destroyed, with the cinder blocks being carried 200 to 300 yards away. Several pieces of wood were strewn onto neighboring properties, with some pieces impaled into the ground or asphalt. A few homes had significant roof damage and windows blown out. Large trees were snapped or uprooted along the damage path. The damage was mainly F1, with some isolated pockets of low end F2 damage up to 120 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the tornado touched down at Oct 11, 3:15 PM EDT, 3 hours 10 minutes earlier.
Area forecast discussion, Oct 11, 3:15 PM EDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
315 PM EDT WED OCT 11 2006
.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
NARROW LINE OF SHOWERS AND THUNDERSTORMS HAS DEVELOPED THIS
AFTERNOON ALONG INITIAL COLD FRONT/WIND SHIFT LINE. HOWEVER...
INSTABILITY REMAINS LIMITED ACROSS OUR AREA AND THE LATEST RUC IS
INDICATING THAT MLCAPES WILL GENERALLY REMAIN BELOW 200 J/KG THROUGH
00Z. THUS...DESPITE FAIRLY DECENT LOW LEVEL WIND PROFILES...SEVERE
THREAT SHOULD REMAIN SOMEWHAT LIMITED SINCE IT WILL BE DIFFICULT TO
SUSTAIN ANY LONG LASTING UPDRAFTS. STILL THOUGH...WITH 40-45 KNOTS
IN THE 5-10K FT LAYER...SOME MARGINALLY SEVERE WINDS LIKELY WITH
SOME OF THE STRONGER BOWING SEGMENTS.
WILL GENERALLY ALLOW FOR CATEGORICAL POPS EARLY THIS EVENING AND
THEN BEGIN TO TAPER THINGS OFF FROM WEST TO EAST AS DRY SLOT MOVES
IN OVERNIGHT ON BACKSIDE OF MAIN COLD FRONT. GOOD CAA ALSO DEVELOPS
LATER TONIGHT ON BACK SIDE OF FRONT...BUT ANY PCPN SHOULD BE OVER
BEFORE TEMPS COOL OFF ENOUGH TO WORRY ABOUT PCPN TYPE.
EXPECT TO SEE CU/SC REDEVELOP THROUGH THURSDAY AFTERNOON AS WRAP
AROUND MOISTURE BEGINS TO PIVOT INTO AREA....PARTICULARLY ACROSS OUR
NORTH. WITH A LITTLE DEEPER MOISTURE MOVING IN TOWARD 00Z...COULD
EVEN SEE A FEW SHOWERS SO WILL ALLOW FOR A SLIGHT CHANCE OVER THE
FAR NORTH LATE THURSDAY AFTERNOON INTO EARLY EVENING. WITH SOME
DAYTIME HEATING ALLOWING FOR A WARMER BOUNDARY LAYER...THINK ANY
PCPN SHOULD REMAIN LIQUID DURING THAT TIME PERIOD.
AS COLDER AIRMASS SETTLES INTO AREA THURSDAY NIGHT...SHOULD SEE
TEMPS FALL TO OR A LITTLE BELOW FREEZING ACROSS MUCH OF THE AREA.
EXCEPTION MAY BE ACROSS THE FAR SOUTHEAST WHERE COLDEST 8H TEMPS
HOLD OFF UNTIL LATER FRIDAY MORNING. AS A RESULT...WILL EXPAND THE
FREEZE WATCH A LITTLE FARTHER TO THE SOUTHEAST BUT KEEP THE FAR
SOUTHEAST OUT OF IT AS THEY MAY STRUGGLE TO REACH FREEZE CRITERIA.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
A LOW PRESSURE SYSTEM IN SOUTHERN CANADA WILL BEGIN TO LIFT NORTH ON
SATURDAY AND HIGH PRESSURE WILL BUILD IN FROM THE SOUTH THROUGH
SUNDAY MORNING. THE HIGH THEN WILL MOVE OFF THE MID ATLANTIC COAST
BY MONDAY MORNING. THIS WILL ALLOW THE FLOW TO BACK TO SOUTHWEST BY
MONDAY. A WARM FRONT WILL EXTEND FROM A LOW PRESSURE SYSTEM OVER THE
DAKOTAS AND NEBRASKA ACROSS CENTRAL INDIANA TO SE OH BY 12Z MON.
SEVERAL WEATHER SYSTEMS WILL EFFECT THE FORECAST AREA IN THE EARLY
TO MID WEEK TIME FRAME NEXT WEEK.
EXPECT SATURDAY AND SUNDAY TO BE DRY WITH THE HIGH PRESSURE BUILDING
IN FROM THE SOUTH. LOOK FOR THE NEXT ROUND OF RAINFALL TO ARRIVE
SUNDAY NIGHT AND PERSIST THROUGH WEDNESDAY. EXPECT SOME BREAKS IN
THE RAINFALL DEPENDING ON THE TIMING OF SEVERAL WEATHER SYSTEMS TO
EFFECT THE OH VALLEY REGION.
THE EXTENDED PERIOD WILL START WITH BELOW NORMAL TEMPERATURES.
READINGS WILL BE SLOW TO REBOUND...WITH NEAR NORMAL TEMPERATURES
POSSIBLY RETURNING BY TUESDAY OR WEDNESDAY.
&&
.AVIATION /18Z-18Z/...
LINE OF CONVECTION WEST OF KDAY WILL WORK IN EARLY IN THE FORECAST
THIS AFTERNOON. SHOWERS ARE SCT AHEAD OF THIS LINE AND WILL REMAIN
SCT...TRIED TO KEEP THUNDER OUT UNTIL THE LINE MOVES E AND HITS
DOWNSTREAM SITES IN PROGRESSION. CIGS GENERALLY IN VFR CATEGORY
AHEAD OF THIS LINE...THEY DROP TO MVFR WITH VSBYS LOWERING IN SHOWER
ACTIVITY.
WINDS SHIFT SW AND THEN WEST AN HOUR OR THREE AFTER THE FIRST LINE
GOES THROUGH. SPEEDS ABOVE 12KT FOR THE MAJORITY OF THE NEXT 24
HRS...GUSTING TO 25 AND 30KT EARLY...SLIGHTLY DROPPING BELOW 12KT
LATE TONIGHT/EARLY TOMORROW FOR SOUTHERN TAF SITES. DRYING IS
SIGNIFICANT AFTER ABOUT 6-8Z...BUT MID LEVEL CLOUDS WILL WRAP AROUND
AND DOMINATE. ANY BREAKS TOMORROW WILL RESULT IN A CU DECK...AT
LEAST IN THE AFTERNOON.
FRANKS
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...FREEZE WATCH FOR OHZ026-034-035-042>046-051>056-060>065-
070>072-077-078 FROM MIDNIGHT FRIDAY TO 9 AM FRIDAY.
KY...FREEZE WATCH FOR KYZ089>096 FROM MIDNIGHT FRIDAY TO 9 AM
FRIDAY.
IN...FREEZE WATCH FOR INZ050-058-059-066-073>075-080 FROM MIDNIGHT
FRIDAY TO 9 AM FRIDAY.
&&Hazardous weather outlook, Oct 11, 5:17 AM EDT, 13 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 517 AM EDT WED OCT 11 2006 INZ050-058-059-066-073>075-080-KYZ089>096-OHZ026-034-035-042>046- 051>054-060>063-070>072-077-078-120930- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH- DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-PREBLE-MONTGOMERY-GREENE- FAYETTE OH-BUTLER-WARREN-CLINTON-HAMILTON-CLERMONT- 517 AM EDT WED OCT 11 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHERN KENTUCKY...CENTRAL OHIO... MIAMI VALLEY OF OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AHEAD OF A STRONG COLD FRONT THIS AFTERNOON AND EVENING. A FEW STORMS MAY BE STRONG TO SEVERE WITH THE POTENTIAL FOR DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE COLDEST AIR OF THE SEASON WILL MOVE INTO THE REGION BEHIND THE COLD FRONT. SKIES WILL CLEAR THURSDAY NIGHT WITH TEMPERATURES FALLING INTO THE UPPER 20S AND LOWER 30S. A FREEZE WATCH HAS BEEN ISSUED FOR THURSDAY NIGHT AND FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. KYZ097>100-OHZ055-056-064-065-073-074-079>082-088-120930- BRACKEN-ROBERTSON-MASON-LEWIS-FRANKLIN OH-LICKING-PICKAWAY- FAIRFIELD-ROSS-HOCKING-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO- 517 AM EDT WED OCT 11 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO AND SOUTH CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AHEAD OF A STRONG COLD FRONT THIS AFTERNOON AND EVENING. A FEW STORMS MAY BE STRONG TO SEVERE WITH THE POTENTIAL FOR DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE COLDEST AIR OF THE SEASON WILL MOVE INTO THE REGION BEHIND THE COLD FRONT. SKIES WILL CLEAR THURSDAY NIGHT WITH TEMPERATURES FALLING INTO THE LOWER 30S. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. RYAN
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Cncnati-Daytn, OH (KILN), 12:00Z
10.4 hours before the tornado, 72 km from the path. October 11, 2006.
- Mixed-layer CAPE
- 46 J/kg
- Mixed-layer CIN
- -54 J/kg
- Surface CAPE
- 176 J/kg
- Mixed-layer LCL
- 1077 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
- 0-3 km lapse rate
- 5.8 K/km
Cncnati-Daytn, OH (KILN), 00:00Z
1.6 hours after it, 72 km from the path. October 12, 2006.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -86637 J/kg
- Surface CAPE
- 22 J/kg
- Mixed-layer LCL
- 646 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -104 m²/s²
- 0-3 km storm-relative helicity
- -138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.8 K/km
The surface observations
Bolton Field Air (TZR), 11 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Cincinnati radar (KILN), 74 km away, was scanning. The volume nearest the touchdown began at 22:26 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2006 tornado in OhioEvery tornado in Ohio since 1950Warnings in force in Ohio nowThe forecast where you are
The other tornadoes of October 11, 2006
1 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| October 11 | 6:49 PM EDT | F2 | Franklin, OH | 0.5 | 150 | $50 million |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.